Wyoming, 2006

Hail in Wyoming, May 20, 2006

May 20, 2006 · NWS BYZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 20, 9:15 AM MST, 5 hours earlier.

Area forecast discussion, May 20, 9:15 AM MST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1015 AM MDT SAT MAY 20 2006

.MORNING UPDATE...

CURRENT FORECAST IN GOOD SHAPE AND HAVE ONLY MADE A FEW MINOR
CHANGES FOR THIS UPDATE. MODELS IN FAIRLY GOOD AGREEMENT FOR THE
MOST PART THIS MORNING. SATELLITE SHOWING TWO AREAS OF
CONVECTION. ONE OVER YELLOWSTONE PARK AREA INTO OUR EXTREME
SOUTHWEST ZONES WITH A SECOND BATCH OVER CENTRAL IDAHO.
HOWEVER...LIGHTNING DATA SHOWING THIS ACTIVITY TO BE A BIT MORE
VIGOROUS THAN MODELS SUGGEST. BELIEVE THIS ACTIVITY WILL REMAIN
OVER THE MOUNTAINS AND EASTERN FOOTHILLS THIS MORNING. AS FOR THE
REMAINDER OF THE FORECAST AREA...SKIES ARE MOSTLY CLEAR ACROSS
THE SOUTH AND SOUTHEAST SO WILL DECREASE SKY GRIDS TO REFLECT
THIS.

FOR THE REMAINDER OF THE DAY...SOUTHWEST FLOW ALOFT WILL CONTINUE
AS THE NEXT DISTURBANCE MOVES OVER THE FORECAST AREA THIS
AFTERNOON AND THROUGH THIS EVENING. BOTH THE GFS AND NAM ARE
SHOWING THE MAJORITY OF THE DYNAMICS TO GO TO OUR NORTH.
HOWEVER...BELIEVE THERE WILL STILL BE THE SOUTHERN END OF THIS
INSTABILITY ACROSS MOST...IF NOT ALL...OF OUR AREA. AS A
RESULT...WILL INTRODUCE SLIGHT CHANCE POPS ACROSS ROSEBUD COUNTY
TO FALLON COUNTY AND LEAVE REMAINING AREAS AS IS. THE BULK OF THE
ACTIVITY SHOULD BE ACROSS THE CENTRAL AND WESTERN ZONES TODAY.

THERE WILL BE A CHANCE THAT A FEW STORMS COULD BE SEVERE AS
SOUNDINGS SHOW CAPES ACROSS THE AREA IN THE ORDER OF 500-1000J/KG
WITH LIS AROUND -1C. SOUNDINGS ALSO SHOW LCL HEIGHTS AROUND 10K
FEET. DUE TO HIGH CLOUD BASES...MAIN THREAT WOULD BE HAIL AND
STRONG GUSTY WINDS. HOWEVER...BELIEVE MODELS ARE UNDER-PLAYING
DEWPOINTS SO CLOUD BASES MAY ACTUALLY BE LOWER. IN ANY CASE...NOT
A LOT OF DIRECTIONAL NOR SPEED SHEAR. PLAN TO LEAVE SEVERE WORDING
OUT OF ZONES BUT CONTINUE WITH STRONG WORDING. WILL STILL NEED TO
WATCH THIS AS SOME MESO FEATURES MAY CHANGE AS THE DAY PROGRESSES.
SUNDAY AND MONDAY LOOK TO HAVE THE BEST CHANCES FOR SEVERE WEATHER
ESPECIALLY ACROSS THE EAST. BUT WILL TACKLE THIS WITH THE
AFTERNOON PACKAGE. UPDATE OUT SHORTLY.  HOOLEY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

RIDGE STILL LOOKS TO BREAK DOWN MONDAY NIGHT AS A FAIRLY ROBUST
SHORT WAVE HEADS NORTHEAST THROUGH WYOMING AND INTO THE DAKOTAS.
THE OVERALL PATTERN IS PRETTY GOOD FOR PRECIPITATION ACROSS THE
AREA WITH THE WAY THE TROUGH BECOMES NEGATIVELY TILTED. SO WHILE
THE MODELS ARE NOT INDICATING WIDESPREAD CONVECTION...THE PATTERN
IS CERTAINLY CONDUCIVE FOR IT.  WILL CONTINUE WITH THE HIGH CHANCE
POPS WITH LIKELY IN THE MOUNTAINS MONDAY NIGHT.

THE MODELS ARE CHANGING THEIR TUNE A BIT BEYOND TUESDAY BY LEAVING
A TROUGH TO THE WEST OF THE AREA WITH A BIT A THERMAL RIDGE INTO
THE AREA. THUS...THEY ARE SUGGESTING WARMER TEMPERATURES FOR THE
MIDDLE TO END OF NEXT WEEK.  WILL NUDGE TEMPS UP AS A RESULT. THIS
PATTERN WILL ALSO BE FAVORABLE FOR SOME LATE DAY THUNDERSTORMS DUE
TO WEAK IMPULSES IN THE FLOW. FEEL BROAD BRUSHED APPROACH TO RAIN
CHANCES IS THE BEST WAY TO GO. CURRENT FORECAST LOOKS GOOD AND
WILL NOT CHANGE.  MOORE

&&

.AVIATION...

AN AREA OF LIGHT SHOWERS IN THE VICINITY OF KLVM WILL CONTINUE TO
MOVE NORTHEAST AND WEAKEN...BEFORE DISSIPATING BY AROUND 19Z.
BEFORE DISSIPATING...SOME OF THESE SHOWERS COULD PRODUCE
LOCALIZED MVFR CONDITIONS AND GUSTY WINDS. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL DEVELOP WEST OF KLVM AFTER 20Z...WITH
PRECIPITATION MOVING EAST OVER KLVM...KBIL...AND KMLS DURING THE
COURSE OF THE AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING AND CONTAIN SMALL HAIL AND STRONG
WINDS...WITH IFR CONDITIONS POSSIBLE AT TIMES IN HEAVIER SHOWERS
THROUGH 06Z SUNDAY. MACZKO

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 085 057/087 057/090 055/075 053/076 050/076 048/072
    4/T 43/T    32/T    42/T    02/T    23/T    33/T
LVM 080 047/081 047/085 045/070 043/075 042/074 040/071
    5/T 32/T    22/T    42/T    03/T    33/T    34/T
HDN 087 053/089 052/092 050/077 050/077 050/078 049/074
    2/T 33/T    32/T    42/T    00/B    22/T    23/T
MLS 083 056/086 058/092 056/079 052/080 051/079 052/075
    2/T 30/U    20/B    42/T    02/T    22/T    23/T
4BQ 083 052/085 054/091 053/077 051/078 048/079 049/073
    2/T 32/T    32/T    43/T    00/B    22/T    23/T
BHK 079 050/079 052/085 054/076 049/073 049/075 048/072
    2/T 30/N    00/B    42/T    02/T    22/T    23/T
SHR 084 051/087 050/088 049/076 048/074 044/074 045/071
    2/T 33/T    32/T    42/T    00/B    23/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WARNING IN EFFECT THROUGH MONDAY EVENING FOR THE
     YELLOWSTONE RIVER AT LIVINGSTON IN PARK COUNTY.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 20, 12:12 PM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
112 PM MDT SAT MAY 20 2006

MTZ064-065-211915-
PARADISE VALLEY-LIVINGSTON AREA-
INCLUDING THE CITIES OF...EMIGRANT...LIVINGSTON
112 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER AT
LIVINGSTON THROUGH MONDAY EVENING. PLEASE REFER TO GTFFLSBYZ FOR
DETAILS.

IN ADDITION...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM
MDT. PLEASE REFER TO GTFZFPBYZ AND GTFAFDBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER AT
LIVINGSTON THROUGH MONDAY EVENING. PLEASE REFER TO GTFFLSBYZ FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>031-034-035-038>042-056>058-063-066>068-WYZ098-099-211915-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...COLUMBUS...ABSAROKEE...BILLINGS...PRYOR...
LODGE GRASS...BRIDGER...JOLIET...CLYDE PARK...WILSALL...
BIG TIMBER...RYEGATE...LAVINA...RED LODGE...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...FISHTAIL...MCLEOD...
COOKE CITY...BURGESS JCT...SHERIDAN
112 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM MDT TONIGHT.
PLEASE REFER TO GTFAFDBYZ AND GTFZFPBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ032-033-036-037-211915-
CUSTER-FALLON-POWDER RIVER-CARTER-
INCLUDING THE CITIES OF...MILES CITY...BAKER...BROADUS...EKALAKA
112 PM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 166 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
May 20, 2:15 PM MST
Where
Sheridan County, 8 mi N of Sheridan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.917, -106.950

Hail broke windows at spotters' home

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505411.